

UNITED STATES NUCLEAR WASTE TECHNICAL REVIEW BOARD

2300 Clarendon Boulevard, Suite 1300 Arlington, VA 22201

Agenda

Winter Board Meeting

Bob Ruud Community Center 150 N. Highway 160 Pahrump, Nevada 89048 (702) 727-9991 (Pay phone) Fax: (702) 727-0345 (Town Hall)

January 28-29, 1997

Tuesday, January 28

8:00 a.m. Welcome and introductions

Jared Cohon, Chair

Nuclear Waste Technical Review Board (NWTRB)

8:05 a.m. Nye County introductions

Ira Copass

Nye County Board of Commissioners

TOTAL SYSTEM PERFORMANCE ASSESSMENT

(Session chair: Jeffrey Wong, NWTRB)

8:15 a.m. Traceability and Transparency in Total System Performance

Assessment

Abe Van Luik

Technical Manager for Performance Assessment

Office of Civilian Radioactive Waste Management (OCRWM)

8:55 a.m. Questions/discussion

9:15 a.m. Making Performance Assessments Understandable and Credible

John Austin

Chief

Performance Assessment and High-Level Waste Integration Branch

U.S. Nuclear Regulatory Commission

9:35 a.m. Questions/discussion

9:45 a.m. BREAK (15 minutes)

10:00 a.m. Changes in the French nuclear waste program due to the 1991 law

Pierre Barber, Director of International Affairs

French Nuclear Power Generation Agency (ANDRA)

Key objectives of ANDRA's technical program: making them

understandable to the public

Gérald Ouzounian, Assistant Manager - Scientific Department, ANDRA

11:00 a.m. Questions/discussion

11:15 a.m. Understanding Risk: Perspectives from the National Research

Council Report

Paul Stern

Study Director

National Research Council

11:35 a.m. Questions/discussion

11:50 a.m. Transparency: How can the public know what the TSPA is and what

it means?

Judy Treichel

Executive Director

Nevada Nuclear Waste Task Force

12:10 p.m. Questions/discussion

12:30 p.m. LUNCH (1 hour)

TRANSPORTATION

(Session chair: John Arendt, NWTRB)

1:30 p.m. Privatization Initiative for Transportation Services

Dwight Shelor

Deputy Director

Office of Waste Acceptance, Storage, and Transportation, OCRWM

2:15 p.m. Questions/discussion

2:35 p.m. Nuclear waste transportation: critical issues

Robert Loux, Executive Director

Robert Halstead, Transportation Adviser Nevada Agency for Nuclear Projects

• Rail and highway access

• Outlook for shipments to a repository and/or interim storage facility

• Unresolved safety issues

• State of Nevada recommendations for transportation system

development

3:20 p.m. Questions/discussion

3:35 p.m. Affected units of local government: prespectives on privatization

Russell di Bartolo, Impact Assessment Coordinator

Clark County, Nevada

Brad Mettam, Yucca Mountain Project Coordinator

Inyo County, California

James Williams, Nuclear Waste Repository Project Office

Nye County, Nevada

4:05 p.m. Questions/discussion

4:15 p.m. BREAK (15 minutes)

4:30 p.m. Roundtable discussion

Russell di Bartolo, Clark County James Williams, Nye County

Robert Fronczak, Executive Director of Environmental Affairs

Association of American Railroads

Robert Halstead, Nevada Agency for Nuclear Projects

Brad Mettam, Inyo County

Fred Millar, Washington D.C. Coordinator

Nuclear Waste Citizens' Coalition

Dwight Shelor, OCRWM

5:30 p.m. Public comments/questions

6:00 p.m. Recess until 8:00 a.m., Wednesday, January 29

Wednesday, January 29

8:00 a.m. Reconvene/session introduction

UPDATES OF PROGRAM AND PROJECT ACTIVITIES AND INVESTIGATIONS

(Session chair: Jared Cohon, NWTRB)

8:05 a.m. Introduction: Status of program activities

Wes Barnes, Yucca Mountain Project Manager

Russell Dyer, Yucca Mountain Project Site Characterization Office

8:30 a.m. Questions/discussion

8:45 a.m. Nevada concerns with the DOE's proposed new siting guidelines and

the viability assessment

Robert Loux, Executive Director Nevada Agency for Nuclear Projects

8:55 a.m. Questions/discussion

9:00 a.m. Generic storage analyses: Interim Storage Facility Phase I Topical

Safety Analysis Report Christopher A. Kouts

Director

Storage and Engineering Technology Division

Office of Waste Acceptance, Storage, and Transportation, OCRWM

9:30 a.m. Questions/discussion

9:45 a.m. BREAK (15 minutes)

10:00 a.m. Introduction to unsaturated and saturated zone flow and transport

models

Dennis Williams, Deputy Assistant Manager for Licensing, OCRWM

10:10 a.m. Hydrolic and conservative tracer testing at the C-well complex

M.J. Umari

U.S. Geological Survey

10:25 a.m. Questions/discussion

10:35 a.m. Transport and reactive tracer testing at the C-well complex

H. J. Turin

Los Alamos National Laboratory (LANL)

10:50 a.m. Ouestions/discussion

11:00 a.m. Flow and transport models for Yucca Mountain

Bruce Robinson, LANL

11:30 a.m. Questions/discussion

11:50 a.m. Thermal and underground testing update

William Boyle

Team Leader, Performance Confirmation, OCRWM

12:20 p.m. Questions/discussion

12:35 p.m. LUNCH (75 minutes)

UPDATES (Continued)

1:50 p.m. Nye County Scientific Investigations

Nick Stellavato, On-site geotechnical representative

Nye County Parviz Montazer

Multimedia Environmental Technology, Inc.

2:10 p.m. Questions/discussion

REDUCING HYDROLOGIC UNCERTAINTIES

(Session chair: Edward Cording, NWTRB)

2:25 p.m. Introduction

Edward Cording, NWTRB

2:35 p.m. DOE plans for reducing hydrologic uncertainty

Dennis Williams

Deputy Assistant Manager for Licensing, OCRWM

3:30 p.m. Questions/discussion

3:45 p.m. BREAK (15 minutes)

4:00 p.m. Board comments

4:20 p.m. Questions/discussion

4:35 p.m. Public comments/questions

5:05 p.m. Adjourn